Alert archive / Texas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 397, NWS Fort Worth, TX

August 27, 2003Palo Pinto County, Stephens County, Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at Aug 27, 2003, 1:37 PM CDT for Palo Pinto County, Stephens County, Texas. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 27, 2003, 1:37 PM CDT (18:37 UTC)
Expired
Aug 27, 2003, 2:30 PM CDT
In force
53 min
Issued by
NWS Fort Worth, TX
Area
Counties, with a storm outline in the text

Counties Palo Pinto County, TX, Stephens County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 6.6 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2003-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1292 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2003-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1292 J/kg
Mixed-layer CIN
-107 J/kg
Mixed-layer LCL
1087 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KFWD 271837
SVRFTW
TXC363-429-271930-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
135 PM CDT WED AUG 27 2003

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PALO PINTO COUNTY IN NORTH CENTRAL TEXAS
  STEPHENS COUNTY IN NORTH CENTRAL TEXAS

* UNTIL 230 PM CDT

* AT 135 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED    
  A SEVERE THUNDERSTORM OVER NORTHEAST STEPHENS COUNTY. THE STORM 
  WAS NEARLY STATIONARY.

* THE SEVERE THUNDERSTORM WILL REMAIN NEAR...
  RURAL NORTHEAST STEPHENS COUNTY...AND POSSUM KINGDOM LAKE IN 
  NORTHWEST PALO PINTO COUNTY.

HAIL TO THE SIZE OF NICKELS AND WIND GUSTS TO 60 MPH ARE LIKELY. IN 
ADDITION...RAINFALL AMOUNTS NEAR THREE INCHES ARE POSSIBLE WITH THIS 
STORM. FOR YOUR PROTECTION MOVE TO A STURDY SHELTER UNTIL THE STORM 
PASSES.  

LAT...LON 3296 9880 3258 9874 3264 9832 3297 9833
          3293 9856

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 12:15 PM CDT, 1 hour 22 minutes earlier.

Area forecast discussion, Aug 27, 12:15 PM CDT, 1 hour 22 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR AVIATION DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
1215 PM CDT WED AUG 27 2003

AVIATION DISCUSSION...
MID LEVEL CLOUDS SHOULD HANG AROUND THE NEXT FEW HOURS AND
EVENTUALLY SCATTER OUT LATE THIS AFTERNOON.  THE CLOUD COVER WILL
DELAY STORM FORMATION OVER THE METROPLEX BY A COUPLE OF HOURS.
HOWEVER...THE ATMOSPHERE REMAINS MOIST AND QUITE UNSTABLE WITH
NUMEROUS BOUNDARIES.  WILL INCLUDE A TEMPO GROUP FOR THUNDER FROM
ABOUT 22Z TO 01Z.  AGAIN...STORMS SHOULD DISSIPATE AROUND SUNSET.
HOWEVER...MID AND HIGH CLOUDS WILL REMAIN OVERNIGHT.  MAY SEE SOME
TEMPORARY VISIBILITY RESTRICTIONS AROUND SUNRISE...BUT INCREASING
SOUTH WINDS IN THE MORNING SHOULD IMPROVE VISIBILITY QUICKLY.

905 AM CDT WED AUG 27 2003
.PUBLIC UPDATE...
MORNING PWS ARE 2.00 INCHES...EVEN HIGHER THAN YESTERDAY.  AIRMASS
HAS CHANGED VERY LITTLE.  WEAK UPPER LOW REMAINING STATIONARY ACROSS
WEST TEXAS MAY RESULT IN MORE NUMEROUS THUNDERSTORMS ACROSS WESTERN
1/3 CWA.  HOWEVER...UNTIL I SEE SOME NEW MODEL DATA I WILL KEEP POPS
SAME FOR ALL OF CWA.  DUE TO CLOUD COVER...WILL LOWER MAX TEMPS TO
LOW TO MID 90S.  59

.FWD...
TX...NONE.
Hazardous weather outlook, Aug 27, 1:00 PM CDT, 37 minutes before
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-281100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
100 PM CDT WED AUG 27 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS

.DAY ONE...
SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS NORTH TEXAS ONCE AGAIN
THIS AFTERNOON AND EVENING.  A FEW OF THESE STORMS MAY PRODUCE
DAMAGING DOWNBURST WINDS AND HAIL TO THE SIZE OF QUARTERS...AS WELL
AS CLOUD TO GROUND LIGHTNING...AND HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...
ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE
EXPECTED AGAIN ON FRIDAY. THUNDERSTORMS WILL BE LIKELY SATURDAY AND
SUNDAY AS A COLD FRONT MOVES THROUGH THE REGION. THERE WILL BE A
SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS ON LABOR DAY.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON THROUGH
THIS EVENING.

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 4:36 PM CDTSevere Thunderstorm WarningFWDBosque39 min
Aug 27, 4:40 PM CDTSevere Thunderstorm WarningFWDKaufman, Rockwall35 min
Aug 27, 5:18 PM CDTSevere Thunderstorm WarningFWDRockwall42 min
Aug 27, 6:05 PM CDTSevere Thunderstorm WarningFWDDenton25 min

Nearby

Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.